| Model Number |
400SMTHXSFT0208 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/06/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the occipital artery using penumbra smart coils (smart coils), a non-penumbra microcatheter, and a guidewire.It should be noted that the patient's anatomy was tortuous, calcified, and narrowed.During the procedure, six smart coils and eleven non-penumbra coils were successfully implanted into the target location.While attempting to advance the next smart coil, it became stuck after advancing a short distance from its initial position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using three additional smart coils and twelve non-penumbra coils with the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the coil getting stuck in its introducer sheath after advancing a short distance from its initial position.Further evaluation revealed offset coil winds on the embolization coil.This type of damage typically occurs if the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement and the device is forcefully advanced against resistance.Further evaluation revealed a kink in the pusher assembly.This damage was incidental to the reported complaint and likely occurred due to forceful mishandling against resistance.During the functional test, the smart coil was advanced out of its introducer sheath with resistance due to the offset coil winds on the embolization coil, and additional resistance due to the kink in the pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.